Ultradifferentiable Chevalley theorems and isotropic functions


We prove ultradifferentiable Chevelley restriction theorems for a wide range of ultradifferentiable classes. As a special case we find that isotropic functions, i.e., functions defined on the vector space of real symmetric matrices invariant under the action of the special orthogonal group by conjugation, possess some ultradifferentiable regularity if and only if their restriction to diagonal matrices has the same regularity.

This is a preview of subscription content, log in to check access.


  1. 1.

    Ball, J.M.: Differentiability properties of symmetric and isotropic functions. Duke Math. J. 51(3), 699–728 (1984)

    MathSciNet  MATH  Google Scholar 

  2. 2.

    Baouendi, M.S., Metivier, G.: Analytic vectors of hypoelliptic operators of principal type. Am. J. Math. 104(2), 287–319 (1982)

    MathSciNet  MATH  Google Scholar 

  3. 3.

    Barbançon, G.: Théorème de Newton pour les fonctions de class \(C^{r}\). Ann. Sci. École Norm. Sup. (4) 5, 435–457 (1972)

    MathSciNet  MATH  Google Scholar 

  4. 4.

    Beurling, A.: Quasi-Analyticity and General Distributions. Lecture Notes. AMS Summer Institute, Stanford (1961)

    Google Scholar 

  5. 5.

    Björck, G.: Linear partial differential operators and generalized distributions. Ark. Mat. 6, 351–407 (1966)

    MathSciNet  MATH  Google Scholar 

  6. 6.

    Bolley, P., Camus, J., Metivier, G.: Reduced analytic vectors and analyticity. J. Funct. Anal. 95(2), 400–413 (1991). (French)

    MathSciNet  MATH  Google Scholar 

  7. 7.

    Bonet, J., Meise, R., Melikhov, S.N.: A comparison of two different ways to define classes of ultradifferentiable functions. Bull. Belg. Math. Soc. Simon Stevin 14, 424–444 (2007)

    MathSciNet  MATH  Google Scholar 

  8. 8.

    Braun, R.W., Meise, R., Taylor, B.A.: Ultradifferentiable functions and Fourier analysis. Res. Math. 17(3–4), 206–237 (1990)

    MathSciNet  MATH  Google Scholar 

  9. 9.

    Bronshtein, M.D. : Representation of symmetric functions in Gevrey–Carleman spaces, Zap. Nauchn. Sem. Leningrad. Otdel. Mat. Inst. Steklov. (LOMI) 149 (1986), no. Issled. Linein. Teor. Funktsii. XV, 116–126, 189, English transl. in J. Soviet Math. 42 no. 2, 1621–1628 (1988)

  10. 10.

    Bronshtein, M.D.: On the representation of symmetric functions in Gevrey–Carleman spaces. Izv. Vyssh. Uchebn. Zaved. Mat. 85(4), 13–18 (1987)

    MathSciNet  Google Scholar 

  11. 11.

    Bruna, J.: On inverse-closed algebras of infinitely differentiable functions. Stud. Math. 69(1), 59–68 (1980/81)

  12. 12.

    Chung, J., Chung, S.-Y., Kim, D.: Characterizations of the Gelfand–Shilov spaces via Fourier transforms. Proc. Am. Math. Soc. 124(7), 2101–2108 (1996). (English)

    MathSciNet  MATH  Google Scholar 

  13. 13.

    Dadok, J.: On the \(C^\infty\) Chevalley’s theorem. Adv. Math. 44(2), 121–131 (1982)

    MathSciNet  MATH  Google Scholar 

  14. 14.

    Glaeser, G.: Fonctions composées différentiables. Ann. of Math. (2) 77, 193–209 (1963)

    MathSciNet  MATH  Google Scholar 

  15. 15.

    Helgason, S.: Differential geometry and symmetric spaces. Academic Press, New York (1962)

    Google Scholar 

  16. 16.

    Helgason, S.: A duality for symmetric spaces with applications to group representations. III: tangent space analysis. Adv. Math. 36, 297–323 (1980). (English)

    MathSciNet  MATH  Google Scholar 

  17. 17.

    Kriegl, A., Michor, P.W.: The Convenient Setting of Global Analysis, Mathematical Surveys and Monographs, vol. 53. American Mathematical Society, Providence (1997). http://www.ams.org/online_bks/surv53/

  18. 18.

    Liess, O.: Lacunary iterates and regularity in Denjoy–Carleman classes. Ann. Univ. Ferrara Nuova Ser. Sez. VII 36, 185–194 (1990). (English)

    MathSciNet  MATH  Google Scholar 

  19. 19.

    Mather, J.N.: Differentiable invariants. Topology 16(2), 145–155 (1977)

    MathSciNet  MATH  Google Scholar 

  20. 20.

    Rainer, A.: Invariant functions in Denjoy–Carleman classes. Ann. Glob. Anal. Geom. 35(3), 249–266 (2009)

    MathSciNet  MATH  Google Scholar 

  21. 21.

    Rainer, A., Schindl, G.: Composition in ultradifferentiable classes. Stud. Math. 224(2), 97–131 (2014)

    MathSciNet  MATH  Google Scholar 

  22. 22.

    Rumberger, M.: Finitely differentiable invariants. Math. Z. 229(4), 675–694 (1998)

    MathSciNet  MATH  Google Scholar 

  23. 23.

    Scheuer, J.: Isotropic functions revisited. Arch. Math. 110(6), 591–604 (2018). (English)

    MathSciNet  MATH  Google Scholar 

  24. 24.

    Schwarz, G.W.: Smooth functions invariant under the action of a compact Lie group. Topology 14, 63–68 (1975)

    MathSciNet  MATH  Google Scholar 

  25. 25.

    Šilhavý, M.: Differentiability properties of isotropic functions. Duke Math. J. 104(3), 367–373 (2000). (English)

    MathSciNet  MATH  Google Scholar 

  26. 26.

    Sylvester, J.: On the differentiability of \(\textbf{O}(n)\) invariant functions of symmetric matrices. Duke Math. J. 52(2), 475–483 (1985)

    MathSciNet  MATH  Google Scholar 

  27. 27.

    Thilliez, V.: On quasianalytic local rings. Expos. Math. 26(1), 1–23 (2008)

    MathSciNet  MATH  Google Scholar 

Download references

Author information



Corresponding author

Correspondence to Armin Rainer.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

The author was supported by the Austrian Science Fund (FWF), Grant P 32905-N and START Programme Y963.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Rainer, A. Ultradifferentiable Chevalley theorems and isotropic functions. Annali di Matematica (2020). https://doi.org/10.1007/s10231-020-01003-3

Download citation


  • Isotropic functions
  • Ultradifferentiable classes
  • Chevalley’s theorem

Mathematics Subject Classification

  • 22E45
  • 22E60
  • 26E10
  • 53C35
  • 58C25
  • 58D19